Alert archive / Florida / Rip Current Statements in 2021

Rip Current Statement 45, NWS Tallahassee, FL

May 4, 20214 counties in Florida

NWS Tallahassee, FL issued this rip current statement at May 4, 2021, 2:36 AM CDT for 4 counties in Florida. It took effect at May 4, 2021, 3:00 AM CDT. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
May 4, 2021, 2:36 AM CDT (07:36 UTC)
In effect from
May 4, 2021, 3:00 AM CDT
Expired
May 5, 2021, 1:00 AM CDT
In force
22 hr
Issued by
NWS Tallahassee, FL

Counties Bay County, FL, Franklin County, FL, Gulf County, FL, Walton County, FL

The radar

The Eglin Afb radar (KEVX), 64 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 7.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1616 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

729 
WHUS42 KTAE 040736
CFWTAE

Coastal Hazard Message
National Weather Service Tallahassee FL
336 AM EDT Tue May 4 2021

FLZ108-112-114-115-050600-
/O.NEW.KTAE.RP.S.0045.210504T0800Z-210505T0600Z/
South Walton-Coastal Bay-Coastal Gulf-Coastal Franklin-
336 AM EDT Tue May 4 2021 /236 AM CDT Tue May 4 2021/

...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Dangerous rip currents expected.

* WHERE...Walton, Bay, Gulf, and Franklin County Beaches.

* WHEN...Through late tonight.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at May 4, 12:42 AM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 4, 12:42 AM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
142 AM EDT Tue May 4 2021

.AVIATION...
[Through 06Z Wednesday]

Line of showers continues to drift southward through ABY this
morning. Chances for TSRA will increase this afternoon into
tonight, although showers and an isolated thunderstorm will be
possible from TLH to ABY through the day. Mainly IFR to low MVFR
cigs are expected this morning, however conditions will quickly
improve across most sites by mid-morning. Wind gusts to 20 knots
will be possible today.

&&

.PREV DISCUSSION [812 PM EDT]...

.NEAR TERM [Through Tuesday]...

Latest SPC mesoanalysis depicts a good deal of instability across
the area this afternoon with the greatest amount...in excess of
3000 J/KG...over southeast AL. Wind shear is modest to weak with
0-6KM values generally 30 knots or less. So the stage is set for a
few clusters of strong to severe storms to develop through early
evening with the best chance for damaging winds and hail over the
far northern and northwestern portion of the area.

For the rest of the period we'll continue to see a few showers
and storms persist into Tuesday morning with better chances the
further north you go. All eyes then turn to the potential late day
approach of a squall line from the northwest. HRRR has
consistently shown this soln while most of our non-CAMs are much
later Tuesday night or even Wednesday with the timing. For now
we're leaning closer to the HRRR depiction. SPC has placed the
northwestern corner of our area under a Slight Risk because of
this potential squall line and we'll be watching trends closely
the next 24 hours. Little to no changes made to the previous
temperature forecasts.

.SHORT TERM [Tuesday Night Through Wednesday Night]...

Deep layer ridging across Cuba and south Florida Tuesday night
is expected to give way and propagate southward as an upper level
shortwave embedded in a longer wave trough approaches the region.
Current ECAM guidance for Tuesday night has an ongoing cold pool
driven MCS moving through the region. Currently most guidance
develops near 3000 J/Kg of SBCAPE ahead of the squall line, which
will quickly be declining through the evening hours Tuesday night.
This may aid in some decrease in intensity of the MCS/squall line
as it moves into our area; however, if the system can become cold
pool driven, this may aid in further maintenance of the MCS
beyond 00 UTC as it moves into the regions Florida zones.

The cold front associated with the MCS/squall line is expected to
stall along the Florida panhandle and Big Bend regions overnight
Tuesday and through Wednesday morning. With afternoon instability
expected to develop, there could be an enhancement of storms that
may be able to produce gusty winds and small hail on Wednesday
across these regions if enough instability can be achieved. With
the aforementioned upper level shortwave lifted north of the
region, an overall upper level zonal flow pattern is expected to
develop across the region, which will lead to enhanced deep layer
shear on Wednesday across the quasi-stationary boundary. This
could aid in some mid to upper level growth of storms if enough
instability can be realized.

.LONG TERM [Thursday Through Monday]...

Deep layer ridging is expected to develop across the Rocky
mountains and propagate eastward into the central plains on
Thursday. This will aid in a northern stream upper level
disturbance to dive south across the Mid-Atlantic states. With the
already in place stationary boundary across our Florida zones
Thursday, the upper level disturbance is expected to aid in some
storm development across the aforementioned areas as upper level
forcing for ascent is enhanced. This will quickly be pushed south
of the region as surface high pressure quickly builds south into
the southeast overnight Thursday and into Friday morning. Mid to
upper level dry air is expected to advect into the region in
association with the surface high pressure, which will aid in
several blue sky days through the weekend. As the surface high
continues to propagate south and eastward towards Bermuda on
Sunday, southerly flow and increased moisture is expected to once
again return to the region. High temperatures will predominantly
remain in the low to mid 80s through much of the period; however,
they are expected to climb into the upper 80s to low 90s by Sunday
and Monday. Lows will remain in the upper 50s through much of the
period expect Sunday night and Monday as southerly flow allows
lows to only drop into the mid 60s.

.MARINE...

Increasing southerly winds across all waters will lead to elevated
seas, especially for waters west of the mouth of the Apalachicola
river. Seas are expected to build to around 3-5 feet with
occasional seas up to 6 feet. For waters east of the mouth of the
Apalachicola river, seas will remain around 2-4 feet with
occasional seas up to 5 feet possible. These elevated seas and
winds around 10-15 knots will are expected to create exercise
caution boating conditions across all waters through Thursday evening.
As a cold front comes through Thursday afternoon, winds are
expected to decrease and shift offshore. Storms are expected to
impact the marine areas starting tomorrow and continuing through
Thursday. Some thunderstorms could cause some increased winds and
seas briefly.

.FIRE WEATHER...

A weak cold front is passing from north to south across the
districts today. A few showers and possibly a thunderstorm will
accompany the front, with coverage being greatest as the front
crosses south into Florida this afternoon. High dispersion index
values above 75 still remain for Friday afternoon north of a line
from Dothan to Tifton. Following the front, transwinds will be
northerly becoming northeasterly at about 10-15 kts. The winds
will then shift to easterly and calming to about 10 kts by
Saturday afternoon. A much drier air mass will trickle in from the
north tonight and cover the districts on Saturday.

.HYDROLOGY...

WPC has an marginal risk for excessive rainfall across our Florida
Panhandle and SE Alabama counties for today as storms may develop
and track over similar areas mentioned above this afternoon and
early evening. Generally speaking much of the region is expected
to see around 2-3 inches over the next 3 days, with locally
heavier amounts up to 4 inches possible. This will lead to a
potential localized flash flood threat if it falls quickly in
small stream and urbanized areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   89  71  85  65  82 /  30  40  50  30  60
Panama City   84  72  80  66  81 /  50  70  50  30  60
Dothan        88  70  80  60  80 /  60  80  80  20  20
Albany        90  70  81  61  81 /  50  70  60  20  20
Valdosta      91  70  85  65  81 /  30  30  50  30  50
Cross City    90  70  87  69  85 /  10  30  20  30  50
Apalachicola  83  72  81  68  81 /  40  40  30  30  60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 2 AM EDT /1 AM CDT/ early this
     morning for Coastal Bay-Coastal Franklin-Coastal Gulf-South
     Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Johnstone
SHORT TERM...Bunker
LONG TERM...Bunker
AVIATION...Fieux
MARINE...Bunker
FIRE WEATHER...Johnstone
HYDROLOGY...Bunker

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 10:10 AM CDTFlash Flood WatchTAEBay, Calhoun, Gulf, Holmes, Jackson, Walton and 1 more28 hr

Nearby

Rip Current Statements in Florida, 2021Every rip current statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.